Will doubling my wife's dose of Citalopram make her 'vacant?'


#1

When my wife gets anxious, her P symptoms get much worse. She was referred to a specialist who said 20mg of Citalopram wouldn’t even help anxiety, so she is about to increase to 40mg.

Any change of drugs and she seems to be worse for a while. These last few days she has been worse and - Catch 22 - I wonder how much if it is down to fear of the effects of doubling her Citalopram. She is concerned that moving to 40mg will make her vacant or vegetable-like.

Has anyone experienced effects of being on 40mg Citalporam?
Thanks
Tim


#2

Hi, I have been on 40mg Citalopram for a few years, it has helped me cope with longterm depression. It has not made me feel spaced out or vacant at all, just more able to face life.
I know we are all different, but this is my experience
Best wishes to you both
Rose


#3

Thanks for the reply Rose. My wife is anxious about a phone call appointment she has with a GP to discuss this - and every little helps.
It might help a lot - because you’re talking of personal experience, while GPs are often rushed for time.
Thanks again for taking the trouble to reply.
Tim


#4

Pleased to have been of help, I wish your wife well, I understand her concerns.


#5

Thanks again, Rose.
The GP she spoke to has made an appointment to see her again after she’s been on increased dose for 2 weeks.
I passed on what you wrote - and she appreciated that. The Dr showing extra interest helps.


#6

Pleased the doctor is following up. I is a shame GPs have so little time to spend with patients.
Hope it helps
Rose


#7

There are many drugs that can make Parkinson’s symptoms worse – see link to the following article:

Drug-induced parkinsonism: diagnosis and management P.J Blanchet, V. Kivenko Dovepress 23 Sept. 2016 vol.6 P. 83-91

When you look up the adverse effects of a drug pay particular attention to the sections below.
Extrapyramidal symptoms means drug-induced movement disorders
Hyperkinesa means drug-induced dyskinesias
Hypokinesia means parkinsonism

It is important to note that not only can drugs worsen your physical symptoms but can also make your emotions worse . See terms like aggravated depression, suicide attempt and emotional lability. All of these could indicate akathisia which is oftern misdiagnosed as anxiety. If you have akathisia the last thing you want to do is increase the dose of a drug which may be causing it .

Celexa Professional Information

Central And Peripheral Nervous System Disorders

Infrequent: hyperkinesia, vertigo, hypertonia, extrapyramidal disorder, leg cramps, involuntary muscle contractions, hypokinesia, neuralgia, dystonia, abnormal gait, hypesthesia, ataxia.

Psychiatric Disorders

Frequent: impaired concentration, amnesia, apathy, depression, increased appetite, aggravated depression, suicide attempt, confusion.

Infrequent: increased libido, aggressive reaction, paroniria, drug dependence, depersonalization,hallucination, euphoria, psychotic depression, delusion, paranoid reaction, emotional lability, panic reaction, psychosis.

De novo onset of Parkinson’s disease after antidepressant treatment with citalopram. Stadtland C, Erfurth A, Arolt V. Pharmacopsychiatry. 2000;33:194-195.

A variety of extrapyramidal symptoms, ranging from tremor to dystonic reactions, from akathisia-like syndromes to parkinsonian symptoms have been described, with this phenomenon occurring in approx. 1/1000 individuals treated with SSRIs

Case history

A 68-year old female was referred to our psychiatric hospital with a diagnosis of major depression (DSM-IV 296.23).
A treatment with Citalopram (cipramil 20mg/d) was started
.
After 7 days, she developed severe parkinsoniaN symptoms with rigidity, tremor and bradykinesia.

On day 8, she could not walk in the ward without help aND could not turn herself over in bed. Her facial movements were hypokinetic and her handwriting was unreadable.

As the connection between parkinsonism and citalopram was not evident to the psychiatrists treating her at this time, citalopram was increased to 40 mg per day on day 10.

As the symptoms worsened, the medication was reduced on day 11 and finally stopped at day 13, but the symptoms of Parkinson’s disease continued without change.

CCT and brain NMR showed no abnormalities.

For ethical reasons, a re-challenge was not performed. The antidepressant therapy was changed to nortriptyline (Nortrilen 150 mg/day) with no change in the parkinsonian symptoms.

10 days after discontinuation of citalopram, we applied a test dose of levodopa plus bensaride (2x62.5mg); later cabergoline (Cabaseril 1mg/day) was added, and all symptoms of Parkinson’s disease disappeared.


#8

Thanks for all that information. My wife has an ongoing concern at being over-sedated.

She’s been taking a double-dose for a few days now - with no positive of negative changes noticeable.

I’ll watch her carefully and come back to the article before we see the GP.
Thanks again.